Hail, Daniels
- When
- July 3, 4:30 PM MST
- Where
- Daniels County, 9 mi N of Peerless
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.930, -105.820
A cold front dropped south out of Saskatchewan firing up thunderstorms that impacted an area mostly north of the Missouri River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A cold front dropped south out of Saskatchewan firing up thunderstorms that impacted an area mostly north of the Missouri River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 3, 1:38 PM MST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 238 PM MDT FRI JUL 3 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY... A SHORTWAVE TROUGH WILL SWEEP ACROSS NORTHEAST MONTANA OVERNIGHT BRINGING A ROUND OF THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE IN THE EVENING. PRECIPITABLE WATER VALUES WILL BE NEAR ONE INCH...SO HEAVY RAIN IS POSSIBLE IN ANY STORMS. FLASH FLOOD GUIDANCE IS HIGH ACROSS MOST OF THE AREA. HOWEVER...IT IS MUCH LOWER IN RICHLAND...WIBAUX...AND EASTERN DAWSON COUNTIES AS THEY RECENTLY RECEIVED SEVERE THUNDERSTORMS WITH HEAVY RAIN. FLASH FLOODING COULD BE A THREAT THERE OVERNIGHT IF THEY RECEIVE HEAVY RAIN. A DRIER NORTHERLY PUSH OF CANADIAN AIR DEVELOPS BEHIND THE DEPARTING SHORTWAVE TROUGH SATURDAY. THIS WILL REDUCE INSTABILITY ACROSS THE AREA...EXCEPT FOR THE FAR SOUTHWEST CORNER OF THE CWA. 12Z MODEL SUITE CASTS DOUBT ON THUNDERSTORM POTENTIAL. HOWEVER...RECENT MODEL RUNS HAVE BEEN...AND TYPICALLY ARE...FICKLE WITH MOISTURE...SO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE MAINTAINED WITH ENERGETIC WEST-SOUTHWEST FLOW ALOFT. MAXIMUM TEMPERATURES WILL RANGE FROM THE UPPER 70S TO MID 80S ACROSS THE AREA...WHICH IS NEAR AVERAGE FOR EARLY JULY. A WEAK SHORTWAVE TRAVERSES ACROSS NORTHEAST MONTANA SATURDAY NIGHT RESULTING IN STEEPENING MID-LEVEL LAPSE RATES. THIS COULD RESULT IN A FEW ELEVATED NOCTURNAL THUNDERSTORMS. 500MB HEIGHTS AND 1000-500MB THICKNESS VALUES BEGIN TO CLIMB ON SUNDAY AS AN UPPER RIDGE BUILDS OVER THE NORTHERN HIGH PLAINS. THIS WILL SEND MAXIMUM TEMPERATURES WELL INTO THE 80S...AND PERHAPS LOW 90S. THE LEE-SIDE SURFACE TROUGH BECOMES RE-INVIGORATED OVER CENTRAL MONTANA IN A WARMING AIRMASS ALLOWING SOUTHEASTERLY FLOW TO EXPAND OVER THE REGION...AND HENCE...REFRESH LOW LEVEL MOISTURE IN THE AREA. THE MID AND UPPER LEVELS WILL BE MORE STABLE SUNDAY...BUT A SLIGHT CHANCE OF THUNDERSTORMS WILL BE MAINTAINED WITH INCREASING INSTABILITY. AJZ .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... LITTLE CHANGE FOR THE EXTENDED FORECAST AS MODELS IN GOOD AGREEMENT WITH MAIN PATTERN...OF UPPER FLOW BACKING TO THE SOUTHWEST EARLY NEXT WEEK. MADE SLIGHT ADJUSTMENT TO POPS FOR COLLABORATIVE PURPOSES...WHILE THE REMAINDER OF THE FORECAST LOOKS ON TRACK. EBERT PREVIOUS LONG TERM FORECAST DISCUSSION...THE UPPER LEVEL RIDGE WILL PASS OVER THE AREA SUNDAY NIGHT AND MONDAY BACKING THE INITIAL NW FLOW ALOFT TO THE WEST. UPPER FLOW WILL CONTINUE BACKING TO THE SOUTHWEST THROUGH THE REMAINDER OF THE WEEK AS STRONG HIGH PRESSURE BUILDS UP OVER THE SOUTHWESTERN STATES WHILE AN UPPER LEVEL TROUGH MOVES INTO THE PACNW. MONDAY AND MONDAY NIGHT...A THERMAL RIDGE PUSHES INTO THE AREA...RAMPING UP TEMPERATURES. INSTABILITY COULD INITIATE TS ACTIVITY BY AFTERNOON. TIMING DIFFERENCES BETWEEN GFS AND EC CONTINUE...WITH THE EC PUSHING THE RIDGE AXIS EAST OF THE AREA BY AFTERNOON...ALLOWING MORE MOISTURE INTO THE UNSTABLE AREA. THE GEM SIDES WITH THE EC...SO IT SEEMS REASONABLE TO INCLUDE AT LEAST SLIGHT CHANCE POPS. AN INVERTED SURFACE TROUGH WILL PUSH THE BEST AREA FOR POPS INTO THE NORTHERN ZONES AND CANADA. TUESDAY AND TUESDAY NIGHT...THERMAL RIDGE MOVES EAST OF THE AREA AND SW FLOW ALOFT SENDS MORE CLOUDS OUR WAY...LOWERING TEMPERATURES A BIT CLOSER TO NORMAL. OTHERWISE UNSTABLE CONDITIONS WILL CONTINUE TO CREATE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS. WEDNESDAY AND WEDNESDAY NIGHT...THE UPPER LEVEL LOW CONTINUES TO SPIN OVER WASHINGTON STATE SENDING A STRONG UPPER JET OVER CENTRAL MONTANA. THE RESULT WILL BE CONTINUED INJECTION OF MOISTURE. BOTH EC AND GFS SHOW A COLD FRONT NUDGING CLOSE TO OUR WESTERN BORDER. THE RESULT COULD BE HEAVIER SHOWERS PUSHING INTO THE CWA. THERE WILL BE A TREND TOWARDS TEMPERATURES NEAR NORMAL THROUGH THE REMAINDER OF THE EXTENDED PERIOD. THURSDAY THE UPPER LOW LIFTS INTO THE CENTRAL CANADIAN PRAIRIE TAKING MOST OF THE SHOWER ACTIVITY WITH IT. THE RESULT LOCALLY WILL BE NEAR NORMAL TEMPERATURES. SCT && .AVIATION... ISOLATED TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY AND THE INCREASINGLY UNSTABLE AFTERNOON CONDITIONS COULD PRODUCE SOME SEVERE THUNDERSTORMS...MAINLY TO THE SOUTHWEST OF THE TAF SITES...INTO EARLY EVENING WITH STRONG GUSTY WINDS AND POSSIBLY LARGE HAIL. OTHERWISE GENERALLY VFR THROUGH TONIGHT WITH SOUTHEAST WINDS DIMINISHING AROUND SUNSET. RAE && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 242 PM MDT FRI JUL 3 2009 MTZ016>027-059>062-041000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 242 PM MDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 100 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
12 thunderstorm wind, 8 hail, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.
Trees were bending.
Hail covered the ground up to two inches deep. Gardens wiped out in town with leaves and branches knocked down.
One inch of rain also fell.
Spotter estimated wind gust at 60 mph.
Three and a quarter inches of rainfall occurred. Pea-size hail also fell and power was lost (for at least two hours).
Person also reported hail with this storm.
Public reported 0.95 inches of rain with this storm.
Moved a trampoline a few feet.
Funnel cloud was three to four miles west of Cohagen.
Heavy rain with 50 to 60 mph gust.
Trees being bent over and branches snapped.
Anchored swing set blown over.
Measured wind gust at the Poplar Raws to 58 mph.
Large branches broken in trees.
Mobile home damaged. Insurance adjuster estimated wind gust close to 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169859, 169867, 169860, 169861, 169862, 169878, 169863, 169864, 169865, 169868, 175963, 188031, 188038, 190432, 169872, 169858, 169869, 169871, 169873, 169880, 169882, 169883, 173009.